Heavy Rain, Montezuma
- When
- July 26, 4:17 PM MST to 5:57 PM MST
- Where
- Montezuma County, 3.8 mi NW of Mancos
- Reported by
- CoCoRaHS
- Coordinates
- 37.389, -108.349
Heavy rainfall of 1.5 inches fell within a 100 minute time period.
Thunderstorms produced heavy rain and mudslides.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Thunderstorms produced heavy rain and mudslides.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 12:09 PM MST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 109 PM MDT SAT JUL 26 2008 .SHORT TERM (TONIGHT THROUGH MONDAY)... CONVECTION HAS BEEN SLOW TO FIRE THIS AFTERNOON AS BLANKET OF MID AND HIGH LEVEL CLOUDS HAS SLOWED SFC HEATING ACROSS THE FORECAST AREA. A FEW STORMS HAVE FIRED ALONG THE PERIPHERY EDGES OF THE CLOUD SHIELD IN NORTHEAST UTAH AND IN AREAS WHERE THE SHIELD IS THINNING IN SOUTHEAST UTAH. DENSER CLOUD COVER IS ALSO PUTTING THE 90 PLUS HIGH TEMPERATURE STRING IN JEOPARDY...ALTHOUGH ANY LATE AFTERNOON THINNING OF THE CLOUD DECK WILL ALLOW THE VALLEY TO JUMP INTO THE 90S RATHER QUICKLY. CURRENT 90 PLUS DAYS STAND AT 41...WHICH IS THIRD PLACE ALL TIME...THE RECORD IS 51 SET IN 1901. A FEW DISTURBANCES LIFTING SLOWLY NORTH ACROSS ARIZONA AND UTAH WILL BE PASSING THROUGH THE FORECAST AREA THIS EVENING...WHICH SHOULD BE ENOUGH TO GET CONVECTION ROLLING FOR A FEW HOURS...BEFORE SHUTTING DOWN AFTER MIDNIGHT. WILL MAINTAIN THE HIGH CHANCE POPS FOR THE EVENING HOURS WITH INCREASING INSTABILITY EXPECTED WITH SHOT OF COOLER AIR ALOFT MOVING OVER ASSOCIATED WITH THE WEAK WAVES. MORE INTERESTING DEVELOPMENTS ARE ON SUNDAY AS THE REMNANTS OF HURRICANE DOLLY LOOM TO OUR SOUTH. THE SHORT-TERM MODELS ARE STRUGGLING WITH THE EVOLUTION OF DOLLY TRACKING NORTH AND NORTHEAST ACROSS NEW MEXICO...WITH THE HPC DISCUSSIONS FAVORING A GENERAL NWD TRACK INTO CENTRAL NEW MEXICO...LIFTING NORTHEAST IN THE PLAINS BY LATE MONDAY. THIS WILL PUT OUR SOUTHERN ZONES ON THE EDGE OF DEEPER SUB-TROPICAL AIRMASS...WITH POTENTIAL FOR HEAVY RAINS ONCE AGAIN SUNDAY AFTERNOON AND EVENING AS STORMS FIRE ON THE EDGE OF THE DEEPER MOISTURE. NUDGED POPS UP A BIT FOR SUNDAY AFTERNOON TO ACCOUNT FOR THIS ACTIVITY. CONVECTION LINGERS SUNDAY NIGHT...WITH ANOTHER ROUND DUE ON MONDAY AS MONSOONAL FLOW PERSISTS FOR YET ANOTHER DAY. TEMPERATURES WILL REMAIN NEAR SEASONAL NORMS FOR THE NORTHERN HALF OF THE FORECAST AREA...WITH COOLER READINGS IN DEEPER MOISTURE AND DENSER CLOUD COVER ACROSS THE SOUTH. .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... DRIER WEATHER INDICATED FOR MUCH OF THIS PERIOD AS THE MONSOONAL MOISTURE PLUME AND REMNANTS OF DOLLY EXPECTED TO SLIDE TO THE EAST MON NIGHT. PAC SHORTWAVE MOVES ACROSS THE NRN TIER OF STATES THAT MODELS SHOW SUPPRESSES THE SWRN RIDGE AND MOISTURE AS WELL. NOT READY TO COMPLETELY BUY OFF ON THE QUICKNESS AND EXTENT OF DRYING INDICATED BY THE GFS AND ECWMF RUNS...BUT DID TREND THE CHANCE OF PRECIP DOWN SOMEWHAT. STILL BELIEVE THERE WILL BE ENOUGH MOISTURE AND WARM TEMPS FOR SCATTERED AFTERNOON/EVENING THUNDERSTORMS OVER THE CENTRAL AND SRN MTNS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS CONTINUES THROUGH TONIGHT WITH AN INCREASE IN COVERAGE EXPECTED ON SUNDAY...ESPECIALLY ACROSS SOUTHERN COLORADO. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME STORMS...RESULTING IN MOUNTAIN OBSCURATION AND LOCALIZED MVFR AND IFR CIGS AND VSBYS...ESPECIALLY SOUTH OF INTERSTATE 70. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. SHORT TERM.....JDC LONG TERM......JAD AVIATION.......JDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 26 2008 COZ001>014-017>023-UTZ022>025-027>029-271200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON EXCEPT ACROSS THE NORTHERN VALLEYS WHERE ISOLATED STORMS ARE EXPECTED. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH SMALL HAIL AND VERY GUSTY WINDS. RUNOFF FROM HEAVY RAIN MAY CAUSE SMALL CREEKS AND STREAMS TO RUN. HEAVY RAIN MAY ALSO PRODUCE DEBRIS OR MUD FLOWS...AND CAUSE ARROYOS TO QUICKLY FILL WITH WATER. THUNDERSTORMS WILL DECREASE AFTER SUNSET...BUT ISOLATED SHOWERS OR STORMS WILL LAST BEYOND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY SUNDAY THROUGH THURSDAY...WITH THE BEST CHANCE OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. FEWER THUNDERSTORMS ARE EXPECTED FRIDAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. TAL/CJC
The national radar mosaic for the moment the first event began.
1 heavy rain, 1 debris flow. Local standard time, as filed.
Heavy rainfall of 1.5 inches fell within a 100 minute time period.
Heavy rainfall caused two mud slides along highway 145 between Telluride and Placerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121624, 121617.